NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 26, 2016
Controlling Auditory Hallucinations with Medication
My 85 year old grandmother has been diagnosed with dementia. Her level of confusion and severity of symptoms seems to fluctuate widely day to day. She is also slightly diabetic. The one major problem she is experiencing is auditory hallucinations. She insists that someone is playing music and gets very agitated when we don`t hear it. She cannot sleep at night because she hears this music. Her doctor put her on aricept, but it was discontinued because it seemed to cause even more sleep disturbances. Are there any medications that would control the auditory hallucinations? She is desperate for the music to stop. Thank you .
Individuals with dementia will often exhibit fluctuating symptoms with "good days and bad days" as well as the development of hallucinations due to the changes in the brain with dementia. Diabetes can also contribute to changes in thinking if the diabetes is not well controlled and her blood glucose (sugar) levels are changing rapidly. In your grandmother`s case, our neurologist Dr. Cony Santillan, recommends that your mother be evaluated by a neurologist. It is important to determine the cause of the hallucinations and then the appropriate medications can be prescribed. There are many medications that are safe and effective for older adults in the treatment of hallucinations. It is also important to recognize that hallucinations are very real experiences for the person and not something they are imagining. Therefore, it is best not to argue or try to convince your grandmother that the music is not there, in her brain and sensory system, the music is really there. It may help to try to reassure her that the music is not harming her, perhaps even talking with her about the music and what it is playing. It is essential to set up a medical evaluation as soon as possible to start the appropriate treatment.
Paula K Ogrocki, PhD
Assistant Professor of Neurology
School of Medicine
Case Western Reserve University